Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Hello- Thank you for asking the question. I have over 30 years of experience working with individuals, couples and families & am happy to reply.
I have worked in concert with Board Certified Child, Adolescent & Adult Psychiatrists throughout my career
Serotonin syndrome is a potentially life threatening drug reaction that causes the body to have too much serotonin, a chemical produced by nerve cells.
As further explained here: http://www.nlm.nih.gov/medlineplus/ency/article/007272.htm
This syndrome can occur with monotherapy (taking one medication in the class of SSRI or SNRI) but typically is the result of use of two medications ( in different classes) as described in the link above.
"The diagnosis is made on clinical grounds in patients who have taken one or more agents that are presumed to ‘increase’ serotonin "
Lately i have felt the need to increase my xanax intake.. do you know if the combination of Zoloft and Xanax could produce this?
Xanax is a Benzodiazapine which is of a class that is typically used to treat this syndrome.
Treat as opposed to CAUSE this syndrome?
Symptoms of the syndrome upon proper diagnosis and treatment will typical abate within 24-48 yours however their can be some prolonged symptoms.
Treatment of Seratonin Sydrome is describe in detail in the above link:
copied again above.
Additional information on the treatment of Serotonin Syndrome is here:
Is there anything else I can help with today?
Okay i will read further.. the reason i ask is that im noticing slightly different reaction to the xanax recently-- though after 10 years i am still on a relatively low dose (1MG as needed).. 150mg of Zoloft nightly as well for at least 5 years-- just my final question--- such steady use-- this syndrome is not likely to develop all of a sudden- correct?
This syndrome can develop at any time as explained in the medical literature above. It would be more likely to come from the Zoloft vs the Xanax.
If I were you, I would double check with the prescribing Doctor just to make sure- You will also feel better.
Call your Doctor today as he/she is best suited respond to your unique needs. Can you do that?
I will do that first thing in the morning.. last thing i promise-- should the zoloft be causing some level of this syndrome-- would the xanax be dangerous in combination?
would it INCREASE the toxicity?
Actually, Xanax, a benzodiazapine is in the class that would be used to treat Serotonin Syndrome and therefore is not likely to be a factor at all.
From what you write, a "slight" difference in the way you have been experiencing the medication
is not suggestive of an acute Serotonin Syndrome- However, talking to your Doc will reassure you.
okay i can breathe easier now thank you very much for your help i will follow up with my doctor in the morning. thank you very much!